From 1999 to 2012, the percentage of Americans on antidepressants increased from 6.8% to 13%, according to a report published November 3, 2015 in the Journal of the American Medical Association. Selective serotonin reuptake inhibitors (SSRIs) are among the antidepressants being prescribed, and the increase in SSRI prescriptions correlates to an increase in the incidence of serotonin syndrome.
Patel and Galarneau present two cases of serotonin syndrome, one resulting from overdose on a single SSRI and the other resulting from a drug interaction between an SSRI taken in correct dosage and a prescribed antinausea medication. Both patients experienced nausea and clonus, but only the patient who overdosed suffered mental confusion.
The symptoms of serotonin syndrome vary, depending on the nature of the drug interaction. These cases show the importance of patients fully disclosing their medication regimens to their physicians and of doctors maintaining awareness of the multiple presentations of serotonin syndrome to begin proper treatment before severe side effects set in. If the condition is caught early, symptoms remain mild and resolve with discontinuation of the responsible drug. Left untreated, however, serotonin syndrome can result in paralysis and death.
For other interesting case reports and additional reviews and research, peruse the table of contents of the winter issue of the Ochsner Journal. To subscribe to the Ochsner Journal electronic table of contents and receive notification when a new issue is posted, complete this brief form.